Sep
7

Q&A: How long do withdrawal symptoms from Adderall last?

Ask A Doctor Question: 

Hi. So I've been dealing with this problem for almost 2 years now. My belief is that it has something to do with the fact that I quit Adderall those 2 years ago. I know that sounds pretty farfetched and doesn't really make any sense, but I have no idea what else it could be. I went and saw a neurologist about a week ago and got an MRI, but it came back normal...I've basically been feeling these weird sensations in my head for the past couple of years. The sensations are very hard to describe. Sometimes it feels like there's a bubble in my head, other times it feels like there's a bunch of liquids running around. When I told the neurologist about my problems, his conclusion is that it's just anxiety....and I can 105% assure you that it isn't. I am very well aware that the brain doesn't have any pain receptors, but I feel something going on in my head. I know for a fact it's not my imagination. I have a psychiatrist that I'm seeing, but he told me at most that stimulants can take a year to recover from...and it's been almost 2. So uhm, I guess you can say at this point I'm not sure who I really believe anymore...I know that benzos can take a couple years to recover from, but never heard anything like that with Adderall. I already got an MRI, so I literally have no clue what to do at this point. Withdrawals don't usually last this long, do they? :(

- Isaiah

Answer: 

Peter C. Cousins, Ph. D., ABPP - LocateADoc.com

Hey Isiah,
 
You are correct.  Withdrawal symptoms do not last that long.  I do think that you could benefit from seeing a psychologist for therapy, as your symptoms are not typical neurological symptoms, and are most likely caused by emotional issues.  By the way 105 percent certainty is not possible since 100 percent is total certainty.  If one has psychosomatic problems they are almost always caused b unconscious emotions that are converted into physical symptoms so usually the person experiencing the sensation is not aware of the cause. 
 
Since you have ruled out physical causes you really do not have a choice but to investigate further the emotional causes.  Sure there could be some physical cause that medicine may not be able to detect for 50 years, but emotional issues can be complex and often masquerade as physical problems as well.  Since I doubt you would want to wait for a medical test that may never come, why not investigate further the emotional part of the problem.  If I had those sensations, I am sure that I would be pretty upset. 

--Peter C. Cousins, Ph. D., ABPP
Houston, TX

LocateADoc.com does not evaluate or guarantee the accuracy of any Ask A Doctor Q&A content. Read full conditions of use here.